Alert archive / Nevada / Lake Wind Advisories in 2025
Lake Wind Advisory 21, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 16, 2025, 1:30 PM PDT for 4 counties in California; 5 counties in Nevada. It took effect at May 17, 2025, 8:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 1:30 PM PDT (20:30 UTC)
- In effect from
- May 17, 2025, 8:00 AM PDT
- Expired
- May 17, 2025, 8:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS75 KREV 162030 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 130 PM PDT Fri May 16 2025 NVZ004-172030- /O.NEW.KREV.LW.Y.0021.250517T1800Z-250518T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Lovelock, Imlay, Fallon, Fernley, and Nixon 130 PM PDT Fri May 16 2025 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR PYRAMID LAKE... * WHAT...West winds 15 to 20 mph with gusts up to 35 mph and waves 2 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CJ
2 follow-up statements
358 WWUS75 KREV 170720 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1220 AM PDT Sat May 17 2025 CAZ072-NVZ002-180000- /O.EXB.KREV.LW.Y.0021.250517T1500Z-250518T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Glenbrook, Incline Village, Truckee, Tahoe City, Markleeville, and Stateline 1220 AM PDT Sat May 17 2025 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON... * WHAT...West to southwest winds around 15 to 20 mph with gusts up to 35 mph and waves 1 to 3 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 AM this morning to 5 PM PDT this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-180300- /O.CON.KREV.LW.Y.0021.250517T1800Z-250518T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Imlay, Silver Springs, Nixon, Fernley, and Lovelock 1220 AM PDT Sat May 17 2025 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph and waves 2 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM this morning to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ HC
422 WWUS75 KREV 171811 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1111 AM PDT Sat May 17 2025 CAZ072-NVZ002-180000- /O.CON.KREV.LW.Y.0021.000000T0000Z-250518T0000Z/ Greater Lake Tahoe Area- Including the cities of Markleeville, Glenbrook, South Lake Tahoe, Stateline, Tahoe City, Incline Village, and Truckee 1111 AM PDT Sat May 17 2025 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...West to southwest winds around 15 to 20 mph with gusts up to 35 mph and waves 1 to 3 feet for Lake Tahoe. Gusty and erratic winds from thunderstorms are also possible, with gusts up to 45 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Thunderstorms can bring rapidly shifting wind directions and stronger gusts. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-180300- /O.CON.KREV.LW.Y.0021.000000T0000Z-250518T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Nixon, Imlay, Fernley, Silver Springs, and Lovelock 1111 AM PDT Sat May 17 2025 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph and waves 1 to 3 feet for Pyramid Lake. Gusty and erratic winds from thunderstorms are also possible, with gusts up to 45 mph. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Thunderstorms can bring rapidly shifting wind directions and stronger gusts. Consider postponing boating activities on the lake until a day with less wind. && $$ CJ
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 16, 1:36 AM PDT, 11 hours 54 minutes earlier. Its key messages:
- * For today, near average temperatures, light breezes, and a slight chance for showers and thunderstorm in the eastern Sierra. * A weekend storm will impact the Sierra and western Nevada bringing an increased likelihood of cooler conditions, gusty winds, rain and mountain snow showers. * Warmer and drier conditions return next week for the 7-10 day outlook.
Area forecast discussion, May 16, 1:36 AM PDT, 11 hours 54 minutes before
Area Forecast Discussion National Weather Service Reno NV 136 AM PDT Fri May 16 2025 .KEY MESSAGES... * For today, near average temperatures, light breezes, and a slight chance for showers and thunderstorm in the eastern Sierra. * A weekend storm will impact the Sierra and western Nevada bringing an increased likelihood of cooler conditions, gusty winds, rain and mountain snow showers. * Warmer and drier conditions return next week for the 7-10 day outlook. && .DISCUSSION... * As of this writing, light showers continue in Lassen, Plumas, and northern Washoe counties. Per surface observations, precipitation amounts are light, generally between a trace to 0.05". These light showers will quickly move southeast this morning, with minimal amounts. * A quiet day with normal temperatures. Typical westerly breezy winds in the afternoon with gusts of 20-25 mph. There remains a 10-25% chance for showers and thunderstorms for the eastern Sierra from southern Lassen County to Mono County. * System arrives late today into Saturday. For latest changes to the forecast, the system is bit faster. Precipitation chances have trended a bit lower (20-40%) for Mono County, the immediate Reno-Carson City-Minden area, and southern Lyon and Mineral counties. But, the best wetting rain (>0.10") chances still stretch from far NE CA and much of western NV with a 50-80% chance for precipitation. Snowfall totals have also trended down since prior guidance (again faster system), with amounts of up to an inch. Snow levels start off high on Saturday, generally between 7,000'-8,000'. Snow levels then decrease to around 5,000'-5,500' by Sunday morning. * Strong winds are still a good bet this weekend. West winds on Saturday will switch to more of a northerly direction on Sunday. Ensemble solutions are still showing a signal for anomalously strong winds on Saturday. This is especially the case south of Highway 50, along US-395 in Alpine and Mono counties, and Highway 95 in Mineral County. As for the dynamics producing the strong winds this weekend, winds on Saturday appear to be driven more by upper level strong winds. Also, NamNest/GFS modeled soundings from KMMH are also hinting at an inversion above mountain-top level, which would help increase surface gusts. Winds on Sunday are surface gradient driven with some upper level support. Widespread wind gusts of 35 to 45 mph will be likely with wind gusts exceeding 50+ mph for wind prone areas. * Long-term ensemble solutions continue to highlight the return of a ridge pattern across the western US. Temperatures will increase back above average with dry weather for at least the next 7-days. -McKellar && .AVIATION... * 10-25% chance for thunderstorms in the eastern Sierra from around 21z to 03z, mostly impacting KTRK/KTVL/KMMH. Winds will be light and mainly from the west today, with gusts up to 20 kts at all area terminals in the afternoon. * Areas of IFR in patchy FZFG are possible at KTRK overnight thru 16z Friday morning. * Another storm is on the horizon for the weekend with more winds, valley rain and mountain snow. There is an increased trend for LLWS and mountain turbulence concerns starting early Saturday morning continuing into Monday morning. -McKellar && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
Nearby
Lake Wind Advisories in Nevada, 2025Lake Wind Advisories in California, 2025Every lake wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.